Arizona, 2014Flash Flooding in Arizona, August 1, 2014
August 1, 2014 · NWS TWC · 2 events in 2 counties and zones
Thunderstorms moved east and southeast off the Mogollon Rim and high terrain of western New Mexico, causing flash flooding in southern Greenlee and northern Cochise counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved east and southeast off the Mogollon Rim and high terrain of western New Mexico, causing flash flooding in southern Greenlee and northern Cochise counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 1, 2:28 PM MST, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 1, 2:28 PM MST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
228 PM MST FRI AUG 1 2014
.SYNOPSIS...PLENTY OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
SATURDAY NIGHT THANKS TO AN INCREASE IN MOISTURE AND A PASSING UPPER
LEVEL DISTURBANCE. WITH THE ABUNDANT MOISTURE THAT WILL BE
PRESENT...LOCALLY HEAVY RAINFALL IS A POSSIBILITY WITH STRONGER OR
SLOWER MOVING STORMS. DIMINISHING MONSOONAL MOISTURE EARLY NEXT WEEK
WILL RESULT IN LESS THUNDERSTORM ACTIVITY FROM MONDAY ONWARD.
&&
.DISCUSSION...THE CLOUD COVER ACROSS SOUTHEAST ARIZONA HAD SLOWED OR
DELAYED THE REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS SO FAR TODAY.
RECENT RADAR IMAGERY WAS DETECTING A FEW SHOWERS AND THUNDERSTORMS
DEVELOPING THIS AFTERNOON...MAINLY IN THE MOUNTAINS AND IN
SOUTH-CENTRAL PIMA COUNTY NEAR THE INTERNATIONAL BORDER. THE BULK OF
THE RAINFALL WILL LIKELY BE POSTPONED UNTIL LATER AS ANOTHER
THUNDERSTORM COMPLEX DEVELOPS OVER SONORA MEXICO AND TRACKS
NORTHWARD INTO SOUTHERN ARIZONA. THE AIRMASS WAS VERY MOISTURE AND
THE STEERING FLOW REMAINED RATHER LIGHT...SO THE PRIMARY THREAT FROM
THE STRONGER THUNDERSTORMS WILL BE HEAVY RAINFALL AND RUNOFF
PROBLEMS. OTHERWISE...STILL EXPECTING A COUPLE OF DAYS OF HEAVY
RAINFALL ACROSS THE AREA AND IN SONORA MEXICO AND WESTERN NEW MEXICO
WHICH COULD EVENTUALLY RESULT IN ELEVATED FLOWS IN SOME OF THE
LARGER WASHES AND STREAMS. THIS WILL ESPECIALLY BE THE CASE FOR
SANTA CRUZ...GREENLEE...EASTERN GRAHAM AND THE SOUTHERN HALF OF
COCHISE COUNTIES BY SUNDAY AFTERNOON. MODELS DIFFERED A BIT BUT
OVERALL THE BEST TIME FRAME FOR MORE WIDESPREAD HEAVY RAIN WILL BE
SATURDAY AFTERNOON INTO SATURDAY NIGHT AS AN UPPER LOW TRACKS
NORTHWARD INTO SOUTHWEST ARIZONA. THE BEST UPPER LEVEL DYNAMICS TO
SUPPORT SHOWERS AND THUNDERSTORMS WILL BE OVER NORTHERN ARIZONA BY
SUNDAY AFTERNOON. THEREFORE...WOULD EXPECTED CLEARING ACROSS
SOUTHEAST ARIZONA SUNDAY MORNING BUT THERE WILL BE ENOUGH LINGERING
MOISTURE COMBINED WITH DAYTIME HEATING TO SUPPORT AFTERNOON AND
EVENING THUNDERSTORMS. THE GENERAL TREND WILL BE FOR A DRIER
SOUTHWESTERLY FLOW TO DEVELOP ACROSS THE AREA AS AN UPPER LEVEL
TROUGH DIGS INTO THE WEST COAST. THIS WILL REINFORCE THE DRYING
TREND WHICH TRANSLATE TO A DECREASE IN THUNDERSTORM ACTIVITY BY THE
MIDDLE OF NEXT WEEK.
&&
.AVIATION...VALID THRU 03/00Z.
SCATTERED TO LOCALLY NUMEROUS SHOWERS/THUNDERSTORMS WILL CONTINUE TO
DEVELOP THIS AFTERNOON WITH THE POTENTIAL FOR HEAVY RAIN AND GUSTY
WINDS. THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE
TONIGHT AND SATURDAY AS WELL WITH A DISTURBANCE ALOFT NEAR SOUTHERN
ARIZONA. EXPECT LOWERING OF CIGS AND REDUCED VSBYS NEAR
THUNDERSTORMS...WITH MVFR CONDITIONS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGH
SATURDAY AS DEEP MOISTURE REMAINS ACROSS SOUTHEAST ARIZONA AIDED BY
A DISTURBANCE ALOFT. EXPECT STRONG...GUSTY AND ERRATIC WINDS WITH
THE STRONGER THUNDERSTORMS. SEASONALLY HIGH MOISTURE VALUES WILL
ALSO TRANSLATE INTO PERIODS OF HEAVY RAINFALL AND COOLER
TEMPERATURES THIS WEEKEND... PARTICULARLY SATURDAY. THEREAFTER...A
DRYING TREND WITH WARMER TEMPERATURES WILL PREVAIL BY THE MIDDLE OF
NEXT WEEK.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 1, 3:28 PM MST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
328 PM MST FRI AUG 1 2014
AZZ509>511-012345-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA
RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW
AZ-
328 PM MST FRI AUG 1 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE AND NORTHERN TO
CENTRAL GRAHAM COUNTIES UNTIL 445 PM MST...
AT 320 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A STRONG OUTFLOW EXTENDING FROM 27 MILES EAST OF
SAN CARLOS TO 15 MILES NORTH OF CLIFTON...OR ABOUT 25 MILES NORTH OF
SAFFORD. MOVEMENT WAS TO THE SOUTH AT 20 TO 25 MPH. THE OUTFLOW
GENERATING THIS LINE OF STORMS WILL IMPACT LOCATIONS ALONG HIGHWAY
70 INCLUDING SAFFORD AND FORT THOMAS AFTER 345 PM.
WIND GUSTS OF 45 TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THESE STORMS INCLUDE...SAFFORD...MORENCI...
CLIFTON...ARSENIC TUBS...BYLAS...FORT THOMAS...PIMA...GUTHRIE...
THATCHER AND SOLOMON.
LAT...LON 3288 10912 3273 10973 3307 11022 3347 11007
3348 11001 3331 10962 3342 10907
TIME...MOT...LOC 2222Z 014DEG 11KT 3336 11000 3321 10965
3330 10920
MEYERSpecial weather statement, Aug 1, 5:15 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
515 PM MST FRI AUG 1 2014
AZZ506-511-020100-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-SOUTHEAST
PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
515 PM MST FRI AUG 1 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 600 PM
MST...
AT 512 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MAMMOTH...OR 28 MILES NORTHEAST OF ORO
VALLEY. THIS STORM WAS NEARLY STATIONARY.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...MAMMOTH AND ARAVAIPA CREEK
PRESERVE.
LAT...LON 3265 11084 3289 11075 3278 11049 3261 11056
TIME...MOT...LOC 0015Z 108DEG 2KT 3272 11063
MEYER
Flash Flood, Greenlee
- When
- August 1, 6:00 PM MST to 7:00 PM MST
- Where
- Greenlee County, 0.65 mi SSW of Duncan to 0.45 mi WNW of Duncan
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 32.711, -109.103
Three inches of rain in less than an hour caused flash flooding in Duncan. One home was flooded with water up to 3 feet deep and damage was sustained to a car wash structure. Two to three feet of water cover part of Highway 70 on the northwest edge of Duncan.
Flash Flood, Cochise
- When
- August 1, 8:55 PM MST to 10:30 PM MST
- Where
- Cochise County, 5.95 mi SSE of Bowie to 0.94 mi NNE of Dos Cabezas
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 32.238, -109.447
Thunderstorms produced very heavy rainfall that flooded five homes in Bowie, some with up to a foot of water. The courthouse also sustained minor damage from an inch of water entering the building. High water also caused the temporary closure of a short stretch of Interstate 10 from Mile Marker 365 to near 366. Multiple car accidents occurred in that area, forcing the closure of both the eastbound and westbound lanes of Interstate 10 for about an hour. Apache Pass and Roberts Farm Road were also closed in Bowie.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, August 1 to 26, 2014$122 million · 2 events
- Flash Flooding and Debris Flow in California, August 1 to 3, 20141 death · $3,000 · 18 events
- Heavy Rain in Idaho, August 1 to 31, 2014$7.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$6.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$6.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.5 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$3.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$3.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540722, 539337.